North Carolina, 2011

High Wind in North Carolina, November 23, 2011

November 23, 2011 · NWS RNK · 1 event in 1 county or zone

S. and building high pressure from the west created a tight pressure gradient and high winds.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A strong cold front crossed the area late on the 22nd and the combination of deepening surface low pressure over the northeastern U.S. and building high pressure from the west created a tight pressure gradient and high winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Nov 23, 2:55 PM EST, 3 hours 50 minutes earlier.

Area forecast discussion, Nov 23, 2:55 PM EST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
255 PM EST WED NOV 23 2011

.SYNOPSIS...
DRY HIGH PRESSURE QUICKLY BUILDS IN FROM THE WEST TONIGHT...RESULTING
IN DIMINISHING WINDS TONIGHT...ALONG WITH WARM AFTERNOONS AND
CHILLY MORNINGS INTO THE HOLIDAY WEEKEND. AN APPROACHING COLD
FRONT WILL BE A CHANCE FOR SHOWERS BY SUNDAY.

&&

.NEAR TERM /THROUGH THURSDAY NIGHT/...
AS OF 250 PM EST WEDNESDAY...

DRIER AIR WAS MAKING STEADY PROGRESS INTO THE FORECAST AREA DROPPING
SURFACE DEW POINTS WELL INTO THE 30S. LITTLE TO NO PRECIPITATION WAS
LEFT ON AREA RADARS AT 3PM. CLOUDS HAVE CLEARED OUT EAST OF THE BLUE
RIDGE. MODELS DRY OUT LOWER LEVELS OVER THE MOUNTAINS SO EXPECT EVEN
SOUTHEAST WEST VIRGINIA TO CLEAR OUT BY 8PM.

PEAK WIND GUSTS THIS AFTERNOON HAVE BEEN RANGING FROM 35 TO 45 MPH.
WILL BE DOWNGRADING AREA OF HIGH WIND WARNING TO A WIND ADVISORY.
SURFACE HIGH PRESSURE BEGINS TO BUILD INTO THE REGION TONIGHT AND BY
LATE THURSDAY WILL BE CENTERED OVER THE SOUTHERN APPALACHIANS.
EXPECT THE WINDS TO DIMINISH AFTER 04Z/11PM.

TOOK A BLEND OF BIAS CORRECTED MAV/MET GUIDANCE FOR LOWS TONIGHT AND
HIGHS ON THURSDAY.
&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...
AS OF 250 PM EST WEDNESDAY...

HIGH PRESSURE AT THE SFC AND ALOFT WILL PREVAIL OVER THE FORECAST
AREA THROUGH MOST THE SHORT TERM PERIOD. BY SATURDAY...HOWEVER...THE
RIDGE BREAKS DOWN IN RESPONSE TO AN APPROACHING UPPER LEVEL LOW
AN ASSOCIATED UPPER TROF NOW FORECAST TO REACH THE WESTERN GREAT
LAKES BY 7 PM SATURDAY. THE GFS AND NAM HAVE TRENDED FASTER WITH
THIS SYSTEM...WITH THE NAM MUCH STRONGER. THIS STRONGER SOLUTION
IS AN OUTLIER COMPARED TO OTHER MODELS AND WAS NOT USED. THE GFS
ENSEMBLES INDICATE A WIDE RANGE OF SOLUTIONS ON THE TIMING AND
LOCATION OF THIS TROF...AND AS A RESULT...CONFIDENCE ON THE
TIMING/LOCATION OF THIS NEXT SYSTEM IS BELOW AVERAGE AT THIS
POINT. REGARDLESS...ALL GFS ENSEMBLE MEMBERS KEEP THE FORECAST
AREA DRY ON SATURDAY.

FOR THURSDAY NIGHT...THE SFC RIDGE IS FORECAST TO RESIDE OVER THE
FORECAST AREA ALLOWING FOR GOOD RADIATIONAL COOLING CONDITIONS.
THEREFORE...DROPPED LOW TEMPS A COUPLE OF DEGREES CLOSER TO THE
COLDER NAM MOS GUIDANCE FOR LOWS.

THE SFC HIGH SLOWLY DRIFTS SOUTHEAST ON FRIDAY...BUT MIXING WILL
STILL BE LIMITED WITH LIGHT WINDS. SO DESPITE A RISE IN 850MB
TEMPS...LEANED TOWARD THE NOTICEABLY COOLER NAM MOS FOR HIGHS.

AN INCREASE IN CLOUDS WILL THE RULE FOR SATURDAY AS A DEEP
SOUTHWEST FLOW PREVAILS. FORECAST SOUNDINGS STILL SHOW A LARGE AREA
OF DRY AIR BETWEEN 5K AND 20K FT...SO DRY WEATHER SHOULD CONTINUE.
LOW LEVEL WINDS INCREASE IN ADVANCE OF THE APPROACHING UPPER
TROF...SO INCREASED WIND SPEEDS AND CLOUD COVER ON SATURDAY. THIS
ANTICIPATED CANOPY OF CLOUDS MAY KEEP HIGH TEMPS CLOSE OR JUST A
COUPLE OF DEGREES WARMER THAN FRIDAY'S VALUES...BUT
IF CLOUDS ARRIVE LATER THAN CURRENTLY FORECAST...HIGHS SATURDAY
COULD BE MUCH WARMER UNDER WARMER 850MB TEMPS.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
AS OF 250 PM EST WEDNESDAY...

MODELS STILL IN AGREEMENT WITH HIGH PRESSURE MOVING OFF THE EAST
COAST SATURDAY NIGHT WITH A NORTH-SOUTH ORIENTATED COLD FRONT TO OUR
WEST. THIS COLD FRONT AND ASSOCIATED SHOWERS WILL STRETCHED FROM THE
OHIO VALLEY...ACROSS THE TENNESSEE VALLEY TO THE MOUTH OF THE
MISSISSIPPI. THESE SHOWERS WILL ADVANCE SLOWLY EASTWARD SUNDAY WITH
BEST RAIN CHANCES ACROSS THE MOUNTAINS SUNDAY AFTERNOON...THEN THE
ENTIRE AREA SUNDAY NIGHT AND MONDAY.

MODELS DIFFER ON TIMING OF THE FRONT WITH THE GFS BEING FASTER THAN
THE ECMWF/CMC. THE LIKELY DIFFERENCE WITH THE MODEL TIMING MAINLY
HAS TO DO WITH WHERE AND WHEN THE UPPER LEVEL CUTOFF LOW FORMS AND
TRACKS. THE GFS TRACKS THE CUTOFF LOW SOUTHEASTWARD FROM THE GREAT LAKES
SUNDAY NIGHT TO THE CAROLINAS MONDAY AFTERNOON. THE GFS THEN TRACKS
THE LOW NORTHEASTWARD ALONG THE MID ATLANTIC COAST TUESDAY. THE
ECMWF/CMC DEVELOPS THE CUTOFF LOW IN THE MID WEST SUNDAY NIGHT THEN
TRACKS IT TO THE SOUTHEASTERN USA TUESDAY. THIS LOW ENDS UP ALONG
THE NEW ENGLAND COAST WEDNESDAY.

DESPITE SOME MAJOR DIFFERENCES WITH THE CUTOFF UPPER LEVEL LOW
SUNDAY INTO TUESDAY...THE MODELS DO AGREE ON A FEW THINGS. WHEN THE
LOW IS IN THE VICINITY OF THE TENNESSEE VALLEY...A SECONDARY SURFACE
LOW SHOULD DEVELOP EAST OF THE APPALACHIANS. DURING THIS
DEVELOPMENT...THE FRONT WILL STALL. FOR THIS REASON...I LEANED
TOWARD THE SLOWER ECMWF/CMC MODELS. WITH THE SLOWER
MOVEMENT...KEPT RAIN CHANCES IN FOR A LONGER DURATION AND INTO THE
DAY TUESDAY. DESPITE THE SPEED OF THE MODELS WITH THE RAIN AND THE
FRONT...ALL AGREE THE BEST CHANCE FOR HEAVY RAIN SHOULD OCCUR SUNDAY
NIGHT INTO MONDAY. THEREFORE...I HAVE THE HIGHEST POPS DURING THIS
TIME PERIOD.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
AS OF 1220 PM EST WEDNESDAY...

MVFR CEILINGS REMAINED OVER THE MOUNTAINS WEST OF THE BLUE RIDGE
THIS AFTERNOON. A FEW POCKETS OF IFR CEILINGS AS ISOLATED SHOWERS
WERE ALSO OBSERVED. MODELS GRADUALLY ERODE LOW LEVEL MOISTURE
DURING THE NEXT 12 TO 24 HOURS. EXPECT VFR CONDITIONS EVEN AT BLF
AND LWB BY 00Z TONIGHT.

STRONG GUSTY NORTHWEST TO NORTH WINDS WILL CONTINUE THROUGH THE
EVENING. WIND GUSTS AT HIGHER ELEVATIONS MAY BE AS HIGH AS 50
KNOTS. AS HIGH PRESSURE BUILDS INTO THE REGION TONIGHT AND
THURSDAY WINDS WILL DIMINISH.

HIGH PRESSURE AND DRY CONDITIONS WILL COVER THE REGION THROUGH
SATURDAY WITH NEXT THREAT OF SUB VFR CONDITIONS A POSSIBILITY ON
SUNDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR VAZ007-009>020-
     022>024-032>035.
NC...WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR NCZ001>003-018-
     019.
WV...WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR WVZ042>045.

&&

SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...PH
LONG TERM...RCS
AVIATION...AMS/JH
Hazardous weather outlook, Nov 23, 2:55 PM EST, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
255 PM EST WED NOV 23 2011

NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>045-241100-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-
WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-
BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-
MERCER-SUMMERS-MONROE-GREENBRIER-
255 PM EST WED NOV 23 2011

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-020-VAZ043>047-058-059-241100-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
255 PM EST WED NOV 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NORTHWEST WINDS MAY GUST TO AROUND 40 MPH THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Nov 23, 4:14 PM EST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
414 PM EST WED NOV 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     NON-TSTM WND DMG 5 NNW CRITZ             36.70N 80.18W
11/23/2011                   PATRICK            VA   911 CALL CENTER

            TREE DOWN ON BULL MOUNTAIN ROAD.

0326 PM     NON-TSTM WND GST 5 ENE STUART            36.67N 80.19W
11/23/2011  E50 MPH          PATRICK            VA   TRAINED SPOTTER

&&

RSTONEFI
Local storm report, Nov 23, 4:23 PM EST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
423 PM EST WED NOV 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     NON-TSTM WND DMG ELK CREEK               36.72N 81.18W
11/23/2011                   GRAYSON            VA   911 CALL CENTER

            TREE DOWN ON FALLS ROAD NEAR ELK CREEK.

&&

RSTONEFI
Local storm report, Nov 23, 4:41 PM EST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
441 PM EST WED NOV 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 AM     NON-TSTM WND DMG 6 WNW PILOT MOUNTAIN    36.42N 80.56W
11/23/2011                   SURRY              NC   911 CALL CENTER

            TREE DOWN ON ARARAT LONGHILL RD

1152 AM     NON-TSTM WND DMG 5 ENE BOTTOM            36.52N 80.69W
11/23/2011                   SURRY              NC   911 CALL CENTER

            TREE DOWN ON SPARGER RD

0140 PM     NON-TSTM WND DMG 2 SE DOBSON             36.37N 80.69W
11/23/2011                   SURRY              NC   911 CALL CENTER

            TREE DOWN ON ROCKFORD RD

&&

JJACKSON
Local storm report, Nov 23, 4:48 PM EST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
448 PM EST WED NOV 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1201 PM     NON-TSTM WND DMG 5 WSW FANCY GAP         36.65N 80.79W
11/23/2011                   CARROLL            VA   911 CALL CENTER

            TREE DOWN ON MILLSTONE RD

0200 PM     NON-TSTM WND DMG 1 ESE HILLSVILLE        36.76N 80.72W
11/23/2011                   CARROLL            VA   911 CALL CENTER

            TREE DOWN ON CAVALIER DRIVE NEAR THE HIGH SCHOOL

&&

JJACKSON
Local storm report, Nov 23, 5:10 PM EST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
510 PM EST WED NOV 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1102 AM     NON-TSTM WND DMG 1 ENE ROANOKE           37.28N 79.95W
11/23/2011                   CITY OF ROANOKE    VA   911 CALL CENTER

            TREE DOWN AT THE INTERSECTION OF ORANGE AVE AND 5TH ST

1139 AM     NON-TSTM WND DMG 3 WNW ROANOKE           37.30N 80.01W
11/23/2011                   CITY OF ROANOKE    VA   911 CALL CENTER

            TREE DOWN AT THE INTERSECTION OF HERSHBERGER RD AND
            PETERS CREEK RD

0356 PM     NON-TSTM WND DMG 5 SSE ROANOKE           37.22N 79.93W
11/23/2011                   ROANOKE            VA   911 CALL CENTER

            TREE DOWN ON YELLOW MTN RD

&&

JJACKSON
Local storm report, Nov 23, 5:11 PM EST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
511 PM EST WED NOV 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0101 PM     NON-TSTM WND DMG 3 NNW HOLLINS           37.87N 79.94W
11/23/2011                   ALLEGHANY          VA   LAW ENFORCEMENT

            TREE DOWN ON ROUTE 220/HOT SPRINGS ROAD

1107 AM     NON-TSTM WND DMG 6 NNW GOSHEN            38.06N 79.54W
11/23/2011                   BATH               VA   LAW ENFORCEMENT

            TREE DOWN ON MILL CREEK ROAD

1007 AM     NON-TSTM WND DMG 2 SSW BURNSVILLE        38.15N 79.66W
11/23/2011                   BATH               VA   LAW ENFORCEMENT

            TREE DOWN ON DRY RUN ROAD

0415 PM     NON-TSTM WND DMG LEXINGTON CITY          37.78N 79.45W
11/23/2011                   CITY OF LEXINGTON  VA   911 CALL CENTER

            TREE DOWN ON BORDEN ROAD. FIRE DEPT ON SITE CLEARING
            DEBRIS.

1215 PM     NON-TSTM WND DMG 4 N FINCASTLE           37.56N 79.87W
11/23/2011                   BOTETOURT          VA   911 CALL CENTER

            TREE DOWN ON OLD FINCASTLE ROAD.

0235 PM     NON-TSTM WND DMG 4 WNW FORKS OF BUFFALO  37.71N 79.25W
11/23/2011                   AMHERST            VA   911 CALL CENTER

            TREE DOWN ON ROUTE 60-LONG MOUNTAIN WAYSIDE.

0329 PM     NON-TSTM WND DMG 5 NNW BIG ISLAND        37.60N 79.39W
11/23/2011                   AMHERST            VA   911 CALL CENTER

            TREE DOWN ON ROUTE 130-ELON ROAD.

&&

RSTONEFI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Ashe

When
November 23, 6:45 PM EST to 9:15 PM EST
Where
Ashe forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
36.434, -81.500 (the zone’s center; the record gives no point)

Laurel Ridge mesonet site recorded wind gust of 64 mph at 645 pm.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2011Every state in 2011This day in weather historyWarnings in North Carolina, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 354204.